Customize your JAMA Network experience by selecting one or more topics from the list below.
Copyright 2016 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
Toxic erythema of chemotherapy (TEC) is a cutaneous eruption that occurs with the use of cytotoxic chemotherapy and that presents with painful or pruritic erythematous patches or plaques occurring symmetrically on the hands, feet, and/or intertriginous areas (groin, axilla, neck).1 The lesions are often red-brown and may have associated blistering or superficial desquamation. The eruption characteristically appears within 2 to 3 weeks of initiating chemotherapy and is dose dependent.2 The agents most often associated with TEC are cytarabine, anthracyclines, fluorouracil, taxanes, and methotrexate.1 To our knowledge, this is the first report of a unilateral presentation of TEC, with sparing of an axilla that had previously been exposed to lymph node dissection (ALND) and radiation therapy.
A woman in her 50s with history of stage II invasive ductal carcinoma of the left breast (upper-outer quadrant), in remission after chemoradiation and lumpectomy, was diagnosed with acute myelogenous leukemia and received induction chemotherapy with mitoxantrone, etoposide, and cytarabine. Eleven days after beginning chemotherapy, she presented with dusky, erythematous patches in the bilateral inguinal and inframammary folds and right axilla (Figure, A). The patches were edematous with areas of desquamation. Histopathologic analysis revealed epidermal dysmaturation, reactive hyperplasia, spongiosis, and mild perivascular lymphocytic inflammation, with negative tissue culture, consistent with TEC. The patient was treated with triamcinolone 0.1% ointment twice daily.
A, Dusky erythematous patch in the right axilla that developed 11 days after beginning induction chemotherapy with mitoxantrone, etoposide, and cytarabine. B, Absence of skin changes in the left axilla, which had previously been exposed to axillary lymph node dissection and radiation therapy.
Of note, the eruption was symmetrical except for sparing of the left axilla (Figure, B). Further inquiry confirmed that the spared side had previously undergone irradiation and ALND for breast carcinoma.
Though the pathophysiology of TEC is unknown, it is thought that excretion of chemotherapy in sweat leads to direct toxic effects to eccrine glands and keratinocytes. Support for this theory is the typical location of lesions in areas of high concentration of eccrine glands and/or sites of occlusion of sweat, such as the palms, soles, and intertriginous areas.1 While it has been demonstrated by laser scanning microscopy that chemotherapeutic agents accumulate in eccrine glands in these locations,3 there is no proof that this directly causes the skin changes seen with TEC.
This is a case of a patient with TEC with unilateral sparing of an axilla that had previously been exposed to radiation therapy and ALND.4 Though this patient reported little baseline sweating, and therefore did not note hypohidrosis in the left axilla, decreased sweat production in the distribution of the intercostobrachial nerve is a complication of mastectomy and ALND. Sparing of an area of sympathetic denervation in this patient supports the theory that TEC is caused by excretion of chemotherapeutic agents in sweat. Alternatively, it is possible that there are long-term immunomodulatory effects of radiation, resulting in Langerhans cell dysfunction and decreased local cytokine release, perhaps preventing TEC from developing.
Treatment for TEC is limited and mostly supportive. Symptomatic treatment includes analgesics, emollients, and topical steroids. Small studies have shown a potential benefit with local hypothermia, topical 99% dimethyl sulfoxide, oral corticosteroids, celecoxib, and pyridoxine.1 Though the eruption is self-limited, it can delay chemotherapy and if severe, may require dose reduction or changing chemotherapeutic regimens. Over half of patients have a recurrent eruption with restitution of the offending agent, and there is no way to prevent TEC.5
It has been proposed that treatments for hyperhidrosis such as topical aluminum chloride, iontophoresis, or botulinum toxin injection, could be used for prevention of TEC.6 The absence of cutaneous reaction in an area of hypohidrosis in this patient suggests that these interventions may be effective as TEC prophylaxis. If successful, the ability to prevent TEC by decreasing sweat production would have a significant benefit for patients who would otherwise have to reduce chemotherapy dose or switch regimens.
Corresponding Author: Misha Rosenbach, MD, Department of Dermatology, Hospital of the University of Pennsylvania, 3600 Spruce St, 2 Maloney Bldg, Philadelphia, PA 19104 (Misha.Rosenbach@uphs.upenn.edu).
Published Online: January 6, 2016. doi:10.1001/jamadermatol.2015.4905.
Conflict of Interest Disclosures: None reported.
Yeager A, Stephen S, Forrestel A, Rosenbach M. Unilateral Axillary Toxic Erythema of Chemotherapy in a Patient With Previous Axillary Lymph Node Dissection: Implications for Pathophysiology and Therapy. JAMA Dermatol. 2016;152(6):727–728. doi:10.1001/jamadermatol.2015.4905
Create a personal account or sign in to: